Montana, 2012

High Wind in Montana, May 22, 2012

May 22, 2012 · NWS TFX · 1 event in 1 county or zone

A strong westerly flow aloft produced a period of high sustained winds in Liberty County. Sustained wind speeds over 40 mph were reported for several hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft produced a period of high sustained winds in Liberty County. Sustained wind speeds over 40 mph were reported for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 22, 1:57 PM MST, 19 minutes earlier.

Area forecast discussion, May 22, 1:57 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT TUE MAY 22 2012

.DISCUSSION...

TONIGHT THROUGH THURSDAY...DOWNSLOPE WESTERLY FLOW ACROSS THE
PLAINS HAS KEPT CONVECTIVE ACTIVITY AT BAY. THAT SAID...SOME
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED AND WILL
CONTINUE INTO THE EARLY EVENING HOURS. SURFACE WINDS HAVE BEEN
GUSTY THIS AFTERNOON THOUGH WIND SPEEDS ARE EXPECTED TO REMAIN
BELOW WARNING CRITERIA. WINDS SHOULD DECREASE LATER THIS EVENING.
BROAD UPPER TROF WILL BE OVER THE AREA TONIGHT WITH PRECIPITATION
CONTINUING OVER SOUTHWEST MONTANA. SHOWERS WILL BECOME MORE
WIDESPREAD ON WEDNESDAY AND TEMPERATURES WILL BE COOLER. A SURFACE
COLD FRONT WILL DROP SOUTH OUT OF CANADA ON THURSDAY. SNOW LEVELS
WILL DROP TO AROUND 5000 FEET AND SOME ACCUMULATING SNOW CAN BE
EXPECTED. RAIN WILL FALL BELOW THIS LEVEL...ALTHOUGH SOME AREAS
MAY SEE A MIX OF RAIN AND SNOW. TEMPERATURES ON THURSDAY WILL BE
SOME 15 TO 18 DEGREES BELOW SEASONAL AVERAGES. EMANUEL

THURSDAY NIGHT THROUGH TUESDAY...THE BIG FORECAST PROBLEM DURING THE
PERIOD WILL BE THE TRACK OF AN UPPER LOW THAT IS FORECAST TO BE NEAR
THE PACIFIC NORTHWEST COAST EARLY THURSDAY EVENING. MODELS ARE IN
FAIR AGREEMENT IN TAKING THE UPPER LOW INTO THE SOUTHWEST U.S. ON
FRIDAY. THEREAFTER MODELS ARE VERY DIFFERENT IN HOW THEY HANDLE THE
UPPER LOW. THE ECMWF MODEL IS FAIRLY CONSISTENT WITH ITS EARLIER
RUNS IN TAKING THE UPPER LOW NORTH THROUGH MONTANA. THE GEM MODEL
ALSO GOES ALONG WITH THIS IDEA BUT WHEREAS THE ECMWF TAKES THE UPPER
LOW THROUGH CENTRAL MONTANA THE GEM MODEL TAKES THE UPPER LOW
THROUGH EASTERN MONTANA. THE GFS SOLUTION TONIGHT IS VERY DIFFERENT
THAN THE ECMWF/GEM SOLUTIONS IN THAT IT HAS A MUCH WEAKER LOW MOVE
THROUGH SOUTHEAST MONTANA. THE GFS AND ECMWF DIFFERENCES HAVE
IMPORTANT IMPLICATIONS FOR THE FORECAST AREA AS THE GFS ONLY HAS
SOME RELATIVELY LIGHT PRECIPITATION OVER SOUTHWEST MONTANA AND IS
DRY ELSEWHERE IN OUR FORECAST AREA. THE ECMWF ON THE OTHER HAND HAS
WIDESPREAD SIGNIFICANT PRECIPITATION FOR THE FORECAST AREA. THERE
ARE ALSO MAJOR DIFFERENCES WITH HIGH TEMPERATURES AS THE GFS HAS
READINGS 20 TO 30 DEGREES WARMER THAN THE ECMWF BY SUNDAY. AT THIS
POINT AM LEANING TOWARDS A BLEND OF THE ECMWF AND GEM
SOLUTIONS...AND AM TENDING TO DISCOUNT THE GFS SOLUTION. LOOKING TO
THE EARLY PART OF NEXT WEEK INCLUDING THE MEMORIAL HOLIDAY EXPECT
TEMPERATURES TO TREND TO SEASONAL AVERAGES WITH SCATTERED SHOWERS.
BLANK

&&

.AVIATION...
UPDATED 1755Z.
VFR CONDITIONS WILL DOMINATE THE FORECAST FOR THE NEXT 24 HOURS.
AREAS OF SCATTERED SHOWERS WILL DEVELOP AND MOVE OVER THE AREA
THROUGH THE AFTERNOON AND EARLY EVENING HOURS...MAINLY OVER
SOUTHWEST MONTANA. BRIEF INTRUSIONS INTO MVFR CEILINGS/VISIBILITIES
IN THESE SHOWERS ARE POSSIBLE. ANOTHER AVIATION CONCERN WILL BE THE
GUSTY WESTERLY WINDS FOR MUCH OF THE AREA. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  60  38  48 /  10  40  40  60
CTB  40  57  35  46 /  10  40  40  60
HLN  43  58  38  52 /  30  40  20  60
BZN  38  56  33  52 /  50  40  30  60
WEY  32  46  27  44 /  70  60  40  50
DLN  38  55  31  52 /  40  40  20  50
HVR  44  62  40  50 /  10  30  40  60
LWT  39  56  35  46 /  20  30  30  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...BLANK
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 22, 4:26 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 AM MDT TUE MAY 22 2012

MTZ008>015-044>055-231130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
526 AM MDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COOL AND WET PATTERN WILL CONTINUE THROUGH THE MEMORIAL DAY
WEEKEND. WHILE GENERALLY LIGHT RAIN IS EXPECTED OVER THE PLAINS
AND VALLEYS...SOME SNOW ACCUMULATIONS ARE POSSIBLE IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 22, 9:33 AM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1033 AM MDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     8 WSW GRANT             44.97N 113.22W
05/21/2012  M59 MPH          BEAVERHEAD         MT   MESONET

            BRENNER RAWS SITE

&&

EMANUEL

Event by event

1 high wind. Local standard time, as filed.

High Wind, Liberty

When
May 22, 2:16 PM MST to 4:16 PM MST
Where
Liberty forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet

Sustained winds of 41 mph were reported at Chester for several hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382507.